Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Splitting strongly almost disjoint families


Authors: A. Hajnal, I. Juhász and S. Shelah
Journal: Trans. Amer. Math. Soc. 295 (1986), 369-387
MSC: Primary 03E05; Secondary 03E35, 03E55, 04A20, 54A25, 54A35
DOI: https://doi.org/10.1090/S0002-9947-1986-0831204-9
MathSciNet review: 831204
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We say that a family $ \mathcal{A} \subset {[\lambda ]^\kappa }$ is strongly almost disjoint if something more than just $ \vert A \cap B\vert < \kappa $, e.g. that $ \vert A \cap B\vert < \sigma < \kappa $, is assumed for $ A$, $ B \in \mathcal{A}$. We formulate conditions under which every such strongly a.d. family is "essentially disjoint", i.e. for each $ A \in \mathcal{A}$ there is $ F(A) \in {[A]^{ < \kappa }}$ so that $ \{ A\backslash F(A):A \in \mathcal{A}\} $ is disjoint. On the other hand, we get from a supercompact cardinal the consistency of $ {\text{GCH}}$ plus the existence of a family $ \mathcal{A} \subset {[{\omega _{\omega + 1}}]^{{\omega _1}}}$ whose elements have pairwise finite intersections and such that it does not even have property $ B$. This solves an old problem raised in [4]. The same example is also used to produce a graph of chromatic number $ {\omega _2}$ on $ {\omega _{\omega + 1}}$ that does not contain $ [\omega ,\omega ]$, answering a problem from [5].

We also have applications of our results to "splitting" certain families of closed subsets of a topological space. These improve results from [ $ {\mathbf{3}},{\mathbf{12}}$ and $ {\mathbf{13}}$].


References [Enhancements On Off] (What's this?)

  • [1] J. Baumgartner, Almost-disjoint sets, the dense set problem and the partition calculus, Ann. Math. Logic 9 (1976), 401-439. MR 0401472 (53:5299)
  • [2] F. Bernstein, Zur Theorie der Trigonometrischen Reihen, Leipziger Berichte 60 (1908), 325-338.
  • [3] Yu. Bregman, B. Šapirovskiĭ and A. Šostak, On partitions of topological spaces, Časopis Pěst. Mat. 109 (1984), 27-53. MR 741207 (86h:54010)
  • [4] P. Erdös and A. Hajnal, On a property of families of sets, Acta Math. Acad. Sci. Hungar. 12 (1961), 87-124. MR 0150047 (27:50)
  • [5] -, On chromatic number of graphs and set-systems, Acta Math. Acad. Sci. Hungar. 17 (1966), 61-99. MR 0193025 (33:1247)
  • [6] A. Hajnal and I. Juhász, Remarks on the cardinality of compact spaces and their Lindelöf subspaces, Proc. Amer. Math. Soc. 59 (1976), 146-148. MR 0423283 (54:11263)
  • [7] P. Komjáth, Families close to disjoint ones, Acta Math. Acad. Sci. Hungar. 43 (1984), 199-207. MR 733854 (85h:04004)
  • [8] E. W. Miller, On the property of families of sets, Compt. Rendus Varsovie 30 (1937), 31-38.
  • [9] S. Shelah, On successors of singular cardinals, Proc. Logic Colloq. 1978 (Mons), Stud. Logic Foundations Math., Vol. 97, North-Holland, Amsterdam, 1979. MR 567680 (82d:03079)
  • [10] -, Proper forcing, Lecture Notes in Math., vol. 940, Springer-Verlag, Berlin, 1982. MR 675955 (84h:03002)
  • [11] R. Solovay, W. N. Reinhardt and A. Kanamori, Strong axioms of infinity and elementary embeddings, Ann. Math. Logic 13 (1978), 73-116. MR 482431 (80h:03072)
  • [12] W. Weiss, Partitioning topological spaces, Colloq. Math. Soc. J. Bolyai 23 (1978), 1249-1255. MR 588871 (81m:54016)
  • [13] K. Wolfsdorf, Färbungen grosser Würfel..., Arch. Math. 40 (1983), 569-576. MR 710023 (85a:54019)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E05, 03E35, 03E55, 04A20, 54A25, 54A35

Retrieve articles in all journals with MSC: 03E05, 03E35, 03E55, 04A20, 54A25, 54A35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0831204-9
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society